Thunderstorm Wind, Russell
- When
- July 28, 10:10 PM CST to 10:11 PM CST
- Where
- Russell County, 0.69 mi SE of (Rsl)russell Muni Ar
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.864, -98.810
A scattered line of storms moved into central Kansas from northwest Kansas during the late evening hours. One stronger storm produced wind gusts up to 67 mph in Russell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A scattered line of storms moved into central Kansas from northwest Kansas during the late evening hours. One stronger storm produced wind gusts up to 67 mph in Russell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 5:44 PM CST, 4 hours 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 644 PM CDT Sun Jul 28 2024 .KEY MESSAGES... - Dangerous summer heat through Thursday with record temperatures possible - 20-30% chances for showers and storms Wednesday afternoon- night in north central and portions of south central KS && .DISCUSSION... Issued at 336 PM CDT Sun Jul 28 2024 Challenge: Precipitation chances and coverage Tue and Wed Changes: 1) Reduced coverage of precip chances this evening 2) Excessive Heat Watch became Excessive Heat Warning There are ripples in the pattern with various shortwaves over the CONUS. One shortwave helped drive showers and thunderstorms mainly this morning for the eastern half of Kansas, and they continue to linger over northeast Kansas and parts of Missouri early this afternoon. Cloud cover cleared out with afternoon temperatures ranging from the lower 80s in the far east to around 100 degrees in central and southwest portions of the Sunflower State. Breezy southerly winds from mixing maybe helped a tad in the overall feels like factor with sustained speeds of 15 to 25 mph. Another shortwave over the Front Range could lead to an area of convective initiation in eastern Colorado/northwestern Kansas; this activity may track east into north central Kansas later this evening. Based on the current mesoanalysis, there is decent amount of CIN/inhibition over western Kansas which may be hard to overcome. While some CAMs show development at some point this afternoon, it diminishes along an eastward track. The 15-20% precipitation chances were refined to a smaller area. If a storm is able to hold together, the main threat for the stronger storms remains to be 60 mph winds. Summertime heat is the main concern for this forecast period with temperatures and heat indices above the century mark and near 105- 115 respectively from Monday through Thursday. Record to near record temperatures are forecast both in the daily high temperatures and warm/high low temperatures. A breakdown can be found in the climate section below. While there is some uncertainty in the extent of the heat on Thursday specifically in north central Kansas with a front dropping through the area, the key is the consecutive days of heat indices near to above 105. Thus it was decided to replace the Excessive Heat Watch with an Excessive Heat Warning from Monday through Thursday. Additionally both other heat tools (WBGT and HeatRisk) are indicating the potential to reach the highest category on their scales for many locations more than once during this stretch. If you plan on working outdoors this week, try to avoid doing the most strenuous activity during the afternoon hours and drink plenty of fluids before, during and after. There will be at least some wind with speeds around 15 mph during the afternoon hours each day. A subtle wave is expected to move into the Plains late Tuesday- Wednesday which may bring the next slight chance (15-20%) for precipitation in north central Kansas. There is a better shortwave that will track into the Plains from the Pacific Northwest later on Wednesday. More forcing with this feature brings a bit higher potential (20-30%) for showers and thunderstorms with the better chances over northern Kansas. It is likely that these chances will be modified in the coming days. Otherwise a ridge builds in the western CONUS for the latter part of the week into next weekend. While next weekend is forecast to be a slight smidge cooler (a few degrees), temperatures should still hover around the century mark. Otherwise only minor tweaks were made to the ongoing forecast given the latest trends. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 637 PM CDT Sun Jul 28 2024 VFR conditions will prevail through the period. Southerly wind gusts near 30 kt will continue for the next hour or 2 with 20-25 kts possible thereafter. A few storms are expected in portions of central/north central KS this evening and in the vicinity of RSL. As such, have introduced VCTS at RSL. Confidence is much too low for any mention elsewhere. && .CLIMATE... Issued at 336 PM CDT Sun Jul 28 2024 Record to near record high temperatures are forecast from Monday through Wednesday in north central Kansas. For Tuesday through Thursday, record warm/high low temperatures are forecast for Wichita. Below is a break down. Record highs Salina (7/29) - Forecast:106 Record: 108 in 2012 Salina (7/30) - Forecast:110 Record: 108 in 1917 Russell (7/30) - Forecast:108 Record: 107 in 1980 Russell (7/31) - Forecast:105 Record: 106 in 2005 Record warm/high lows Wichita (7/30) - Forecast:79 Record: 78 in 2012 Wichita (7/31) - Forecast:80 Record: 79 in 1980 Wichita (8/1) - Forecast:79 Record: 80 in 2006 Salina (7/31) - Forecast:80 Record: 81 in 2006 && .ICT WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from noon Monday to 8 PM CDT Thursday for KSZ032-033-047>053-067>072-082-083-091>096-098>100. && DISCUSSION...VJP AVIATION...BRB CLIMATE...VJP
Hazardous Weather Outlook National Weather Service Wichita KS 954 PM CDT Sun Jul 28 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 954 PM CDT Sun Jul 28 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms are expected across portions of central Kansas tonight. The primary threat with the strongest storms are wind gusts up to 70 mph and locally heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous heat indices from 105 to 115 degrees are possible areawide beginning Monday afternoon and lasting through Thursday evening. The highest values will occur during the afternoon and early evening hours. Please refer to the Excessive Heat Warning for additional details. Thunderstorms are possible Tuesday evening and night in north central Kansas. Another chance for thunderstorms exists from Wednesday afternoon into early Thursday morning with the best chances for precipitation being in the late evening and overnight hours across portions of northern Kansas. Widespread severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
Preliminary Local Storm Report
National Weather Service Wichita KS
1103 PM CDT Sun Jul 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM Tstm Wnd Gst 3 W Russell 38.88N 98.91W
07/28/2024 M55 MPH Russell KS Mesonet
&&
BaergThe Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 04:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199532.